Hail, Lake
- When
- July 17, 12:49 AM EST
- Where
- Lake County, Painesville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.730, -81.250
Penny size hail was observed.
An isolated severe thunderstorm developed in Lake County during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An isolated severe thunderstorm developed in Lake County during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 17, 12:21 AM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 121 AM EDT THU JUL 17 2008 .SYNOPSIS... HIGH PRESSURE OVER THE OHIO VALLEY AT THE SURFACE AND ALOFT WILL REMAIN NEARLY STATIONARY THROUGH THE END OF THE WEEK AND WILL BRING VERY WARM AND INCREASINGLY HUMID CONDITIONS. A WEAK COLD FRONT NORTH OF LAKE ERIE WILL DRIFT BACK NORTH AS A WARM FRONT DURING THE DAY THURSDAY. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA ON SUNDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... NICE COMPLEX OF THUNDERSTORMS HAS EXPANDED ACROSS CENTRAL LOWER MI LATE THIS AFTERNOON AND EARLY EVENING. ONE SWATH OF STORMS THAT CAME OUT OF WISCONSIN HAS MAINTAINED THEMSELVES ACROSS LAKE MICHIGAN AND IF THEY REMAIN INTACT WOULD REACH TOLEDO AROUND MIDNIGHT. AFTER A VERY WARM DAY WITH DEWPOINTS PUSHING 70 ACROSS NW OHIO AND SOME LINGERING INSTABILITY POOLED ACROSS LOWER MI WILL NOT DISMISS THE POSSIBILITY THAT THE STORMS COULD REACH TOLEDO AND WILL LEAVE A SLIGHT CHANCE OF SHOWERS/STORMS ANYTIME TONIGHT. WILL HAVE SLIGHTLY HIGHER POP OVER THE OPEN WATERS OF LAKE ERIE OVERNIGHT...ESPECIALLY THE NORTHEAST END...WHICH IS CLOSER TO THE STALLED FRONT. CANNOT RULE OUT A SHOWER OR BRIEF STORM JUST ABOUT ANYWHERE ACROSS THE LAKESHORE COUNTIES OVERNIGHT ALTHOUGH I THINK THE COVERAGE AND RISK WILL DECREASE AS THE STORMS GET FARTHER AWAY FROM THE STALLED FRONT. RAISED MIN TEMPS A CATEGORY OR SO...DEWPOINTS HAVE COME UP AND PATCHY MID/HIGH CLOUDS SHOULD ALSO HELP KEEP TEMPS UP...ESPECIALLY NEAR THE LAKESHORE (NEAR 70) WHERE THE SOUTH WIND WILL PERSIST. INLAND WILL BE A LITTLE COOLER WHERE THE WIND WILL BE LIGHT (MID 60S). && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... HIGH PRESSURE WILL REMAIN IN CONTROL OVER THE REGION THURSDAY THROUGH FRIDAY NIGHT. ANOTHER COLD FRONT WILL SETTLE OVER THE REGION ON SATURDAY AND THIS FEATURE WILL BRING WITH IT ANOTHER CHANCE FOR SOME SHOWER AND THUNDERSTORMS. IN THE MEAN TIME...THE BIG TOPIC IN THE WEATHER DEPARTMENT WILL BE THE TEMPERATURES. MODELS SUGGEST WARM TO HOT SOUTHERLY FLOW WILL CONTINUE OVER THE NEXT COUPLE DAYS ALONG WITH SUBSIDENCE UNDER THE DOME OF HIGH PRESSURE. EVEN STRONGER WARM AIR ADVECTION IS EXPECTED TO TAKE PLACE AS WARM FRONT LIFTS NORTHEAST ACROSS THE AREA. ACTUALLY...FRONT WILL BE DIFFICULT TO DETECT WITH NO PRECIPITATION EXPECTED WITH IT. IT WILL JUST BE A REINFORCEMENT OF THE WARM AIR FROM THE SOUTH. MOISTURE IS PROGGED TO STREAM ALONG THE COLD FRONTAL BOUNDARY FROM THE GULF OF MEXICO INTO THE PLAINS STATES AND THEN NORTHEAST INTO CANADA BY FRIDAY. THIS MOISTURE WILL BE LIMITED BY THE TIME THE COLD FRONT APPROACHES FROM THE NORTHWEST. THE FRONTAL BOUNDARY AND LIMITED MOISTURE AVAILABILITY STILL WARRANTS THE POSSIBILITY OF A THREAT FOR A SHOWER OR THUNDERSTORM SATURDAY AFTERNOON AS DAY TIME HEATING KICKS IN AND HELPS TO ONCE AGAIN AIDS DESTABILIZATION. AS MENTIONED IN THE EARLY PERIOD FOR TONIGHT...MODELS ARE HAVING A ROUGH TIME WITH TEMPERATURES THROUGH THIS PERIOD AS WELL. BEST SOLUTION IS TO MODIFY CURRENT FORECAST TEMPERATURES SLIGHTLY AND KEEP NIGHT TIME LOWS IN THE UPPER 60S TO LOWER 70S AND DAY TIME HIGHS IN THE UPPER 80S TO LOWER 90S. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... MODELS TRACK LOW ACROSS THE CENTRAL LAKES SUNDAY BUT THE TIMING VARIES CONSIDERABLY. THE ECMWF MOVES THE LOW ACROSS SOUTHERN LOWER MICHIGAN SUNDAY MORNING...WHILE THE GFS/ENSEMBLE HOLDS OFF ABOUT 6-12 HOURS. BECAUSE OF UNCERTAINTY WILL KEEP CURRENT CHC POPS GOING. MODELS COMING INTO BETTER AGREEMENT PUSHING COLD FRONT THROUGH THE AREA MONDAY NIGHT INTO TUESDAY. BOTH THE ECMWF AND THE GFS ENSEMBLE IN GOOD AGREEMENT HIGH PRESSURE SOUTH OVER THE AREA EARLY WEDNESDAY. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... WILL WATCH CONVECTION OVER LAKE ERIE UP UNTIL LAST SECOND BEFORE TAF RELEASE TO TRY AND DETERMINE WHETHER THE STORMS WILL HEAD INTO ERIE. ONE MODEL MOVES IT INTO ERI WHILE THE OTHER TWO DONT. EXPECT TO SEE SOME MVFR FOG/HZ TOWARD DAYBREAK WHICH COULD END UP LINGERING DURING THE DAY AS 5SM HZ IN A FEW LOCATIONS AS OVERALL AIRMASS IS FAIRLY STAGNANT. AIRMASS LOOKS TO BE CAPPED SO NEW CONVECTIVE DEVELOPMENT THIS AFTERNOON SHOULD BE ONLY ISOLATED AT MOST AND MAINLY IN THE NE IF IT DOES OCCUR. OUTLOOK...OTHER THAN EARLY MORNING FOG/HAZE....VFR CONDITIONS SHOULD CONTINUE INTO THE WEEKEND AS HIGH PRESSURE WILL MOVE EAST VERY SLOWLY REACHING THE EAST COAST THIS WEEKEND. THE COLD FRONT OVER THE NORTHERN GREAT LAKES WILL LIKELY SAG SLOWLY SOUTH ACROSS LAKE ERIE ON SUNDAY. && .MARINE... HIGH PRESSURE TO REMAIN ESTABLISHED OVER THE EASTERN U.S. THROUGH THE END OF THE WEEK ALLOWING FOR LIGHT SOUTH-SOUTHWEST FLOW OVER THE LAKES. FRONTAL BOUNDARY JUST NORTH OF LAKE ERIE EXPECTED TO REMAIN NORTH THROUGH FRIDAY. FOR TOMORROW MENTIONED A LAKE BREEZE SETTING UP AGAIN WITH ONSHORE FLOW DEVELOPING AROUND MID AFTERNOON. FOR EASTERN PORTIONS OF LAKE ERIE EXPECTING WESTERLY LAKE BREEZE TO SET UP THERE. AT THIS TIME EXPECTING FRONTAL BOUNDARY TO SAG SOUTHWARD OVER THE LAKE SATURDAY AFTERNOON AND NIGHT FOR A BRIEF PERIOD OF TIME. THIS WOULD ALLOW WINDS TO SHIFT MORE NORTHERLY. HOWEVER...ANY NORTHERLY FLOW WILL BE SHORT LIVED AS IT IS EXPECTED TO MOVE BACK NORTH OF THE LAKE ON SUNDAY ALLOWING FOR SOUTHERLY WINDS ONCE AGAIN. COLD FRONT EXPECTED TO MOVE ACROSS THE LAKE EARLY NEXT WEEK. WAVES WILL BE GENERALLY LIGHT THROUGH THE PERIOD...MAINLY TWO FEET OR LESS WITH THE EXCEPTION FOR TOMORROW AFTERNOON WHERE AN ONSHORE BREEZE MAY ALLOW SOME LOCATIONS TO SEE WAVES AROUND 3 FEET. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...LOMBARDY LONGTERM...DJB AVIATION...ADAMS MARINE...ABE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 417 AM EDT WED JUL 16 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-170830- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 417 AM EDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 62 km away, was scanning. The volume nearest the first event began at 05:49 UTC.
3 hail. Local standard time, as filed.
Penny size hail was observed.
Penny size hail was reported.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126454, 126455, 126457.